Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Quad Cities, IA

May 17, 2004Linn County, Iowa

NWS Quad Cities, IA issued this flash flood warning at May 17, 2004, 9:41 PM CDT for Linn County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 9:41 PM CDT (02:41 UTC)
Expired
May 18, 2004, 3:45 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 180242
FFWDVN
IAC113-180845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
941 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 345 AM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING IN THE CEDAR RAPIDS METRO AREA WITH NUMBEROUS STREETS 
COVERED WITH WATER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITTIER...
  VIOLA...TODDVILLE...SPRINGVILLE...ROBINS...PALO...MOUNT VERNON...
  LISBON...HIAWATHA...FAIRFAX...ELY AND BERTRAM.

ADDITIONAL RAINFALL OF UP TO 1 INCH IS EXPECTED THROUGH 1030 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

FLOODING OF SMALL STREAMS AND CREEKS...STREETS...UNDERPASSES AND
LOWLYING URBAN AREAS IS LIKELY.

LAT...LON 4213 9182 4187 9183 4186 9138 4214 9139

$$

08
1 follow-up statement
000 
WGUS73 KDVN 180544
FFSDVN
IAC113-180600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 AM CDT TUE MAY 18 2004

...FLASH FLOOD WARNING FOR LINN COUNTY IN EAST CENTRAL IOWA HAS BEEN 
CANCELED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN 
PRODUCING THUNDERSTORMS HAVE MOVED WELL SOUTH AND EAST OF LINN
COUNTY. A CHECK WITH LAW ENFORCEMENT INDICATES NO KNOWN REPORTS OF 
SIGNIFICANT FLOODING THROUGHOUT THE COUNTY. LITTLE ADDITIONAL 
RAINFALL IS EXPECTED OVERNIGHT. THEREFORE...THE FLASH FLOOD WARNING 
HAS BEEN CANCELED. 

LAT...LON 4213 9182 4187 9183 4186 9138 4214 9139

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:40 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, May 17, 3:40 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT MON MAY 17 2004

.SYNOPSIS...
THE SURFACE FRONT HAS NOW SHIFTED SOUTHEAST OF THE CWA THIS
AFTERNOON...AND STRETCHES FROM NORTHERN INDIANA...TO EAST CENTRAL
KANSAS. IT CONTINUES TO BE THE FOCUS FOR STRONG CONVECTION.  THE
COMBINATION OF A MID LEVEL SPEED MAX AND DECAYING MCV FROM LAST
NIGHTS STORMS OVER SOUTHEAST NEBRASKA HAS ALLOWED INTERMITTENT
SHOWERS AND A FEW THUNDERSTORMS NORTH OF THE FRONT. WITH HIGH
AMOUNTS OF MOISTURE IN PLACE...EVEN THESE WEAK STORMS HAVE RESULTED
IN LOCALIZED HEAVY RAIN...PRIMARILY NEAR AND SOUTHEAST OF THE QUAD
CITIES METRO AREA.  TEMPERATURES ARE COOL UNDER PRECIP AND LAKE
ENHANCED STRATUS...RANGING FROM THE MID 50S NORTHEAST TO LOW 70S
SOUTH.

.SHORT TERM...(TONIGHT)
THE FRONT WILL STALL SOUTH OF THE AREA TONIGHT...AS ANOTHER WAVE
EJECTS FROM THE ROCKIES AROUND 06Z.  THIS WILL INCREASE WAA ACROSS
THE PLAINS LATE TONIGHT...WITH THE BEST LIFT FOUND OVER KANSAS AND
NORTHWEST MISSOURI.  MODELS DO NOT SHOW MUCH QPF IN THIS
AREA...THOUGH MOST OTHER SIGNS POINT TO SCATTERED CONVECTION
BREAKING OUT LATE.  WITH DECENT THETA-E ADVECTION TAKING PLACE OVER
THE SOUTHWEST CWA LATE EVENING THROUGH MORNING...WILL CONTINUE
CHANCE POPS SOUTH THE SOUTHWEST HALF TONIGHT. LACK OF A STRONG
TRIGGER TONIGHT SHOULD KEEP ANY CONVECTION THAT DOES FORM SCATTERED
AND NON SEVERE.  NORTHEAST SECTIONS WILL CONTINUE TO ADVECT COOL AND
SEASONALLY DRY AIR OFF LAKE MICHIGAN THIS EVENING...ALLOWING TEMPS
TO DROP INTO THE UPPER 40S.  FARTHER SOUTHWEST...TEMPS WILL BE IN
THE 50S WITH COOL NORTHEAST WINDS BECOMING SOUTHEAST LATE.
...ERVIN...

(WEDNESDAY THROUGH FRIDAY)
MODELS CONTINUE TO AGREE IN THE DEPICTION OF THE OVERALL SYNOPTIC
PATTERN THROUGH THE PERIOD.  FRONT STALLED ACROSS NRN HALF OF MO
PROGGED TO LIFT NORTH THROUGH THE CWA WEDNESDAY.  S/W ENERGY MOVING
THROUGH THE NRN STREAM...ACROSS SRN CANADA...DRIVES THE FRONT BACK
SOUTH THURSDAY...STALLING NEAR THE IA/MO BORDER. FRONT IS FORCED
BACK NORTH AGAIN FRIDAY AS TROF OVER AS SRN STREAM RIDGE MOVES E AND
SWLY MID LEVEL FLOW SPREADS OVER THE REGION. THIS SCENARIO WILL KEEP
THE THREAT OF THE TSRA OVER THE CWA THROUGH THE PERIOD.  SPC HAS
PLACED A MODERATE RISK OVER MOST OF THE CWA FOR WEDNESDAY/WEDNESDAY
NIGHT.  THERE WILL BE A RISK OF SEVERE STORMS DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS AS THE WARM FRONT LIFTS THROUGH.
THE META ALSO SUGGEST A WEAK S/W WILL BE MOVING THOUGH CWA ABOUT THE
SAME TIME.  BETTER THREAT THOUGH WILL BE LATE WEDNESDAY NIGHT WITH
POTENTIAL MCS DEVELOPMENT AHEAD OF SURFACE LOW OVER KANSAS. AT THIS
POINT IT LOOKS LIKE INITIATION SHOULD TAKE PLACE OVER NERN KS OR
SERN NE JUST NORTH OF CAPPED AIRMASS OVER THE PLAINS.  MID LEVEL
THICKNESSES WOULD THEN FAVOR AN EASTWARD MOVEMENT ACROSS SRN IA/NRN
MO.  CAP WILL CONTINUE TO PLAY A ROLE IN DEFINING SRN EXTENT OF
CONVECTION THROUGH THE END OF THE WEEK.  AS A RESULT...HAVE LIMITED
POPS TO SLIGHT CHANCE SOUTH OF THE BOUNDARY THURSDAY AND FRIDAY AND
KEPT CHANCE POPS GOING ALONG AND NORTH OF THE BOUNDARY. ...DLF...

LONG TERM...(SATURDAY THROUGH TUESDAY)...
THE GFS HAS GONE OFF THE DEEP END ON THE 00Z RUN AND PHASES THE NRN
AND SRN STREAMS INTO A DEEP TROF OVER THE WRN U.S. BY THE END OF THE
WEEKEND THEN FORMS A 531 LOW OVER THE UPPER MS VALLEY BY EARLY
WEDNESDAY.  THIS IS MUCH DIFFERENT THAN THE SPLIT FLOW AND MID LEVEL
RIDGING SHOWN OVER THE CENTRAL U.S. ON THE THE 17/00Z RUN.  HAVE
OPTED TO GO WITH THE ECMWF SOLUTION...HOLDING A TROF TO THE WEST AND
RIDGE OVER THE CENTRAL U.S. ECMWF STILL SHOWS A BOUNDARY IN THE
VICINITY SO POP WILL BE CONTINUED THROUGH MOST OF THE PERIOD WITH
TEMPS AT OR JUST ABOVE NORMAL. ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 17, 5:45 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 AM CDT MON MAY 17 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
545 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A SLOW MOVING COLD
FRONT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AS THIS FRONT
INTERACTS WITH A MOIST UNSTABLE AIRMASS. THE MAIN THREAT WILL BE
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 68 MPH. THESE
ISOLATED SEVERE STORMS WILL BE MOST LIKELY NORTHWEST OF A LINE FROM
WILLIAMSBURG IOWA TO FREEPORT ILLINOIS FROM MID TO LATE AFTERNOON.
THE RISK AREA WILL THEN SHIFT TO SOUTHEAST OF THIS LINE FOR THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LARGE CLUSTER OF THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF
HIGHWAY 34 THROUGH MID MORNING TUESDAY AS A COLD FRONT PUSHES SOUTH
OF THE OUTLOOK AREA. THE MAIN THREAT FROM THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH.

THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THIS SAME AREA TUESDAY
NIGHT...THEN ACROSS THE ENTIRE OUTLOOK AREA WEDNESDAY INTO WEDNESDAY
NIGHT AS THE FRONT LIFTS BACK NORTH. CHANCES FOR THUNDERSTORMS WILL
CONTINUE THURSDAY NIGHT THROUGH SUNDAY AS THE FRONT MEANDERS ACROSS
THE AREA. THE MAIN THREAT FROM THUNDERSTORMS THROUGH THIS PERIOD
WILL BE REPEATED HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING. A
SMALLER THREAT OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND
WILL EXIST...ESPECIALLY IN THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

SHEETS

In the hours before

Local storm report, May 17, 8:37 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
05/17/2004  0.00 INCH        LINN               IA   EMERGENCY MNGR

            EDGEWOOD AND 16TH AVENUE CLOSED DUE TO HIGH WATER.

0823 PM     HAIL             5 S LENA                42.31N 89.83W
05/17/2004  0.25 INCH        STEPHENSON         IL   TRAINED SPOTTER

            40 TO 45 MPH WIND GUST

0826 PM     FUNNEL CLOUD     OXFORD JUNCTION         41.98N 90.95W
05/17/2004                   JONES              IA   TRAINED SPOTTER

&&

MCCLURE
Local storm report, May 17, 8:42 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             5 W MOUNT VERNON        41.92N 91.52W
05/17/2004  0.75 INCH        LINN               IA   BROADCAST MEDIA

&&

MCCLURE
Local storm report, May 17, 8:43 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             4 S MECHANICSVILLE      41.85N 91.25W
05/17/2004  1.75 INCH        CEDAR              IA   TRAINED SPOTTER

&&

MCCLURE
Local storm report, May 17, 8:56 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HEAVY RAIN       2 N CORALVILLE          41.72N 91.60W
05/17/2004  1.00 INCH        JOHNSON            IA   TRAINED SPOTTER

            FELL IN AN HOUR

0854 PM     HAIL             5 N MUSCATINE           41.49N 91.07W
05/17/2004  0.25 INCH        MUSCATINE          IA   TRAINED SPOTTER

&&

MCCLURE
Local storm report, May 17, 9:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             3 NE MUSCATINE          41.45N 91.03W
05/17/2004  0.88 INCH        MUSCATINE          IA   TRAINED SPOTTER

&&

MCCLURE
Local storm report, May 17, 9:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     FREEPORT                42.29N 89.63W
05/17/2004                   STEPHENSON         IL   TRAINED SPOTTER

            TREE DOWN. SEVERAL 3 INCH DIAMETER TREE LIMBS BLOWN DOWN.
            LOTS OF SMALL TREE LIMBS DOWN ON CEDARVILLE ROAD.

&&

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:58 PM CDTSevere Thunderstorm WarningDVNLinn32 min
May 17, 8:10 PM CDTSevere Thunderstorm WarningDVNJohnson20 min
May 17, 8:14 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson61 min
May 17, 8:33 PM CDTSevere Thunderstorm WarningDVNCedar42 min
May 17, 8:46 PM CDTSevere Thunderstorm WarningDVNMuscatine44 min
May 17, 9:17 PM CDTSevere Thunderstorm WarningDVNScott13 min

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.